Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 21, NWS Detroit, MI
NWS Detroit, MI issued this special marine warning at Jul 6, 2021, 7:07 PM EDT. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 7:07 PM EDT (23:07 UTC)
- Expired
- Jul 6, 2021, 7:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Detroit radar (KDTX), 68 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:07 PM EDT | TSTM WND GST 59 | 4 E Mount Clemens, MI | SELFRIDGE AIR NATIONAL GUARD BASE. |
| Jul 6, 7:25 PM EDT | TSTM WND DMG | 1 Ene New Baltimore, MI | LARGE TREE LIMB DOWN OVER GARAGE AND TOOK DOWN POWER LINES. |
| Jul 6, 7:37 PM EDT | TSTM WND DMG | 2 Nnw Algonac, MI | EM REPORTS NUMEROUS TREES DOWN IN CLAY TOWNSHIP. |
| Jul 6, 7:43 PM EDT | TSTM WND DMG | Marine City, MI | EM REPORTS NUMEROUS TREES DOWN IN MARINE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.9
The text
As transmitted.
835
WHUS53 KDTX 062307
SMWDTX
LCZ422-460-062345-
/O.NEW.KDTX.MA.W.0021.210706T2307Z-210706T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Detroit/Pontiac MI
707 PM EDT Tue Jul 6 2021
The National Weather Service in Detroit/Pontiac has issued a
* Special Marine Warning for...
St. Clair River...
Lake St. Clair...
* Until 745 PM EDT.
* At 707 PM EDT, a strong thunderstorm was located over Mt Clemens
Harbor Of Refuge, moving east at 20 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Mt Clemens Harbor Of Refuge, New Baltimore, Algonac, St Clair Flats
Old Channel Light, Metro Beach Metropark Marina and St. Clair
Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4272 8248 4267 8251 4262 8252 4255 8259
4255 8264 4248 8273 4252 8289 4257 8288
4259 8285 4266 8284 4272 8269 4270 8261
4265 8259 4264 8256 4275 8252 4276 8248
TIME...MOT...LOC 2307Z 259DEG 21KT 4262 8275
HAIL...<.75IN
WIND...>34KTS
$$
SC2 follow-up statements
545
FZUS73 KDTX 062320
MWSDTX
Marine Weather Statement
National Weather Service Detroit/Pontiac MI
720 PM EDT Tue Jul 6 2021
LCZ422-460-062345-
/O.CON.KDTX.MA.W.0021.000000T0000Z-210706T2345Z/
720 PM EDT Tue Jul 6 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 745 PM EDT...
For the following areas...
St. Clair River...
Lake St. Clair...
At 720 PM EDT, a strong thunderstorm was located over Mt Clemens
Harbor Of Refuge, moving east at 10 knots.
HAZARD...Wind gusts to 40 knots and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Mt Clemens Harbor Of Refuge, New Baltimore, Algonac, St Clair Flats
Old Channel Light, Metro Beach Metropark Marina and St. Clair Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4272 8248 4267 8251 4262 8252 4255 8259
4255 8264 4248 8273 4252 8289 4257 8288
4259 8285 4266 8284 4272 8269 4270 8261
4265 8259 4264 8256 4275 8252 4276 8248
TIME...MOT...LOC 2320Z 263DEG 12KT 4262 8272
HAIL...<.75IN
WIND...40KTS
$$
SC715
FZUS73 KDTX 062337
MWSDTX
Marine Weather Statement
National Weather Service Detroit/Pontiac MI
737 PM EDT Tue Jul 6 2021
LCZ422-460-062346-
/O.EXP.KDTX.MA.W.0021.000000T0000Z-210706T2345Z/
737 PM EDT Tue Jul 6 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 745 PM EDT...
The affected areas were...
St. Clair River...
Lake St. Clair...
The strongest thunderstorms have moved out of the area and no longer
poses a significant threat to boaters. Lingering heavy rain and
lightning will however remain a threat through 8 PM.
LAT...LON 4272 8248 4267 8251 4262 8252 4255 8259
4255 8264 4248 8273 4252 8289 4257 8288
4259 8285 4266 8284 4272 8269 4270 8261
4265 8259 4264 8256 4275 8252 4276 8248
TIME...MOT...LOC 2336Z 259DEG 21KT 4262 8269
$$
SCWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special marine warning went out at Jul 6, 2:56 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 6, 2:56 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 256 PM EDT Tue Jul 6 2021 .DISCUSSION... Strong afternoon heating will eventually allow for a few showers or thunderstorms to break through mid level capping. Best low level convergence so far extends along I-94 then back northwest towards Lansing or so per visible satellite imagery. Would expect this area to see isolated convection going forward with a very gradual expansion into the I-696/M-59 corridor as this zone of best convergence arcs northeast into early this evening. This activity will be very pulsey in nature as little to no upper level upper will exist initially. A better chance of convection will arrive by mid/late evening over the northern forecast area as an area of warm air advection in advance of next approaching shortwave disturbance provides broader support/lift to support convection. By that time, low level convergence will also be enhanced as marine layer from Lake Huron releases south/southwest across the area. At this time, any severe weather associated with this period of convection will be isolated although 25-30 knots of speed shear in unidirectional west-southwest flow may assist in the organization of a few clusters which may enhance the risk of gusty winds. Convection will then persist into parts of the overnight, especially over northern areas, as this weak disturbance crosses the area. In its wake, showers/thunderstorms will end and the surface front draped to our north will settle south into the forecast area late tonight into Wednesday with a stronger shortwave encroaching on the area and leading to better overall support for showers/thunderstorms on Wednesday/Wednesday night with the low level front and associated convergence acting as a point of convective initiation. The severe weather potential still looks somewhat spotty in this time frame with enough instability along/south of the front from M- 59 south to support a few strong/severe storms given deep shear near 30 knots as mid level WSW flow increases to 30-35 knots. Locally heavy rainfall will be a possible issue as PWAT values skirt with 2.00" where moisture pooling is most persistent along and south of the frontal boundary. Convective chances remain relatively high into Thursday as main upper trough axis driving this shortwave energy progresses through the area. Model inconsistencies arise at this point in the forecast as to how far north the surface front will lift back through the region before this trough axis passes. This will impact the overall convective coverage and also degree of available instability to fuel a few more strong storms. Confidence in the details by this point of the forecast remain relatively high. Surface ridging will settle through the central Great Lakes by late week in the wake of the Thursday upper system with temperatures in the 70s to around 80 from Thursday into Sunday as the hot/humid air mass in place since last weekend is pushed back south/southwest of the region. Rain chances will return this weekend as the next batch of Pacific shortwave energy rides along the southern periphery of this ridging. That said, there is a great deal of uncertainty as to how far south the ridge will set up with 12z model data suggesting much of this next round of showers/storms will be suppressed to the south as the ridge builds well south through the area. && .MARINE... Northerly winds this afternoon will continue in the 15-20 kt range as the region remains between low pressure moving eastward and high pressure to the north. Northeasterly flow to then advect a cooler air mass over the marine waters Wednesday and Thursday, accompanied by a strengthening wind field aloft as low pressure approaches from the east, which will allow for stronger gust potential in excess of 20 kts. Onshore wave action in the wake of northeasterly flow will allow building wave heights as well, in which a combination of these wind and wave conditions may be hazardous to small crafts. This advancing low will also contribute to increasing shower/thunderstorm chances in the Wednesday-Thursday timeframe across the central Great Lakes before departing late week. && .HYDROLOGY... Widely scattered showers and thunderstorms will bring locally heavy rainfall to some locations this afternoon and evening. While most areas will receive little to no rainfall, isolated spots may receive a half inch of rain of more from storms. An upper level disturbance will bring a greater coverage of showers and thunderstorms from Wednesday into Thursday. Heavy rainfall will accompany some of this activity as well with one quarter to one half of an inch of rainfall expected on average with locally higher amounts of an inch or more quite possible with some of the thunderstorm activity. At this time, any flooding appears as if it will remain minor and consist mainly of ponding of water on area roadways and poorly drained areas. && .PREV DISCUSSION... Issued at 202 PM EDT Tue Jul 6 2021 AVIATION... Daytime heating has yielded a mainly FEW-SCT VFR cumulus field with heights at 2500-5000 feet. General west winds will continue through this afternoon at around 10 knots with occasional gusts up to around 15 knots. There remains a chance for showers and thunderstorms today, though uncertainty still remains with how activity will unfold from PTK and to the south. Will maintain a TSRA tempo group just for DET for activity along a potential lake breeze. Amendments may be needed for DTW/YIP if activity can reach further inland. More confidence in eventual arrival of showers and possibly some thunderstorms this evening for MBS/FNT associated with a frontal boundary currently to the north. A drop to MVFR ceilings will accompany this activity across MBS and possibly FNT. For DTW...Diurnal cumulus have come in with heights below 5,000 feet, but coverage should remain mostly few to scattered for the remainder of the afternoon. Have left out TEMPO thunderstorms with this forecast given the uncertainty for development over DTW. An amendment may be necessary in the more favorable time frame of 21- 01Z if thunderstorms look more likely. Greater chance for thunderstorms will be Wednesday by early afternoon. DTW THRESHOLD PROBABILITIES... * Low for cigs aob 5000 feet. * Low for thunderstorms late this afternoon. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...DG MARINE.......SS HYDROLOGY....DG AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jul 6, 3:12 PM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 312 PM EDT Tue Jul 6 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-070900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 312 PM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...This Afternoon and Tonight There will be a chance of thunderstorms from late afternoon through tonight. While severe weather is not expected, a few stronger storms may produce wind gusts to 50 mph as well as very heavy downpours. Storm movement will be from west to east at 25 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected from Wednesday into Wednesday night with small chance of severe weather from roughly the M-59 corridor south. Damaging wind gusts to 60 mph may occur with a few of the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 312 PM EDT Tue Jul 6 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...This Afternoon and Tonight There will be a chance of thunderstorms from late afternoon through tonight. While severe weather is not expected, a few stronger storms may produce wind gusts to 40 knots as well as very heavy downpours. Storm movement will be from west to east at 20 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are expected from Wednesday into Wednesday night with small chance of severe weather from Lake St Clair south to western Lake Erie.. Damaging wind gusts to 50 knots may occur with a few of the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
In the hours before
Special weather statement, Jul 6, 5:29 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
529 PM EDT Tue Jul 6 2021
MIZ068-062200-
Livingston-
529 PM EDT Tue Jul 6 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LIVINGSTON
COUNTY...
At 528 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Morrice to near
Hartland to near South Lyon. Movement was east at 5 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Hartland, Howell, Brighton, Fowlerville, Hamburg, South Lyon,
Cohoctah, Oak Grove, Whitmore Lake, Island Lake State Recreation
Area, Conway Township and Deerfield Township.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4278 8389 4266 8372 4257 8367 4243 8366
4243 8380 4260 8390 4270 8415 4277 8416
TIME...MOT...LOC 2128Z 250DEG 5KT 4276 8413 4262 8381 4242 8368
SCSpecial weather statement, Jul 6, 5:48 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
548 PM EDT Tue Jul 6 2021
MIZ068-069-062215-
Livingston MI-Oakland MI-
548 PM EDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OAKLAND AND
NORTHEASTERN LIVINGSTON COUNTIES UNTIL 615 PM EDT...
At 547 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Grove to Hartland to near Milford.
Movement was east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hartland, Milford and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4273 8379 4271 8359 4256 8350 4258 8370
4264 8390 4273 8407
TIME...MOT...LOC 2147Z 276DEG 12KT 4270 8399 4266 8373 4260 8366
SCSpecial weather statement, Jul 6, 6:13 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
613 PM EDT Tue Jul 6 2021
MIZ068-069-062245-
Livingston MI-Oakland MI-
613 PM EDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OAKLAND AND
NORTHEASTERN LIVINGSTON COUNTIES UNTIL 645 PM EDT...
At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartland, moving east at 15 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Milford around 630 PM EDT.
Other locations impacted by this storm include Commerce, Rose Center,
Davisburg and White Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4278 8373 4278 8369 4280 8368 4281 8347
4258 8346 4262 8376
TIME...MOT...LOC 2213Z 275DEG 11KT 4271 8365
SCSpecial weather statement, Jul 6, 6:40 PM EDT, 27 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 640 PM EDT Tue Jul 6 2021 MIZ069-070-062315- Macomb-Oakland- 640 PM EDT Tue Jul 6 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OAKLAND AND SOUTHWESTERN MACOMB COUNTIES... At 639 PM EDT, a strong thunderstorm was located near Sterling Heights, or near Troy, moving east at 20 mph. Winds in excess of 30 mph are possible with this storm. This storm will be near... Warren around 645 PM EDT. Sterling Heights around 650 PM EDT. Other locations impacted by this storm include Bloomfield Hills, Rochester Hills, Bloomfield Township, Shelby Township, Clawson, Utica, Madison Heights and Auburn Hills. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4257 8329 4270 8322 4266 8295 4249 8304 TIME...MOT...LOC 2239Z 282DEG 18KT 4260 8309 SC
Special weather statement, Jul 6, 6:41 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
641 PM EDT Tue Jul 6 2021
MIZ061-062315-
Genesee-
641 PM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GENESEE COUNTY...
At 641 PM EDT, a strong thunderstorm was located near Lake Fenton, or
near Grand Blanc, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Grand Blanc around 700 PM EDT.
Flint around 715 PM EDT.
Other locations impacted by this storm include Rankin.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4301 8380 4293 8361 4287 8366 4287 8369
4284 8369 4280 8372 4291 8393
TIME...MOT...LOC 2241Z 216DEG 12KT 4292 8374
SCSpecial weather statement, Jul 6, 6:57 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
657 PM EDT Tue Jul 6 2021
MIZ069-070-062330-
Macomb MI-Oakland MI-
657 PM EDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OAKLAND AND NORTHERN
MACOMB COUNTIES UNTIL 730 PM EDT...
At 657 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Oxford to near Rochester
to near Mount Clemens. Movement was northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Troy, Mount Clemens, Romeo, Sterling Heights, Rochester, Macomb
Township, Rochester Hills, Utica, Lake Orion, Washington, Shelby
Township, Ray Center, Stoney Creek Metro Park, Chesterfield Township
and Clinton Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4284 8300 4266 8276 4258 8288 4256 8306
4279 8327
TIME...MOT...LOC 2257Z 241DEG 18KT 4275 8318 4267 8309 4261 8295
SCThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:03 AM EDT | Special Weather Statement | DTX | Saginaw | 27 min |
| Jul 6, 5:04 PM EDT | Special Weather Statement | DTX | Saginaw | 56 min |
| Jul 6, 5:15 PM EDT | Special Weather Statement | DTX | Wayne | 30 min |
| Jul 6, 5:29 PM EDT | Special Weather Statement | DTX | Livingston | 31 min |
| Jul 6, 5:48 PM EDT | Special Weather Statement | DTX | Livingston | 27 min |
| Jul 6, 6:13 PM EDT | Special Weather Statement | DTX | Oakland | 32 min |
| Jul 6, 6:40 PM EDT | Special Weather Statement | DTX | Macomb | 35 min |
| Jul 6, 6:41 PM EDT | Special Weather Statement | DTX | Genesee | 34 min |
| Jul 6, 6:57 PM EDT | Special Weather Statement | DTX | Macomb | 33 min |
| Jul 6, 7:10 PM EDT | Special Weather Statement | DTX | Macomb | 35 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.